0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Complications From Olanzapine in a Mentally Healthy Patient
JAMES CURTIS WEST, Jr., M.D, L.C.D.R., M.C., U.S.N.R.; STEVEN J. BRASINGTON, M.D., Capt., M.C., U.S.N.R.
Am J Psychiatry 2005;162:1756-1756. doi:10.1176/appi.ajp.162.9.1756

To the Editor: Existing literature regarding atypical antipsychotics and weight gain has focused on their use in populations with acute or chronic psychotic illness. Some suggest that weight gain in this population may be due to impaired self-monitoring of food intake unrelated to treatment, making it unclear if the same applies to patients without psychotic illness (1). Weight gain in this population increases the probability of additional problems, such as hyperlipidemia, hypertension, and diabetes. We describe the case of a man without mental illness who developed multiple metabolic complications after inadvertently taking olanzapine for 2 years.

Mr. A, a 36-year-old man with chronic seasonal allergies, was given a prescription for cetirizine, 10 mg b.i.d., to be taken on an as-needed basis for his allergy symptoms. As the result of a retail pharmacy error, he received olanzapine at the same dosage. He took olanzapine for 2 years, refilling the prescription automatically outside his primary pharmacy. He had no preexisting illnesses other than seasonal allergies and sickle cell trait. He had no history of mental illness.

During treatment, Mr. A’s weight increased 45 lb. Associated with this weight gain, he developed hyperlipidemia, hypertension, and sleep apnea, requiring treatment. His total cholesterol level increased from 258 to 274 mg/dl, and his triglyceride level increased from 87 to 152 mg/dl, requiring treatment with simvastatin, 10 mg/day. His diastolic blood pressure increased from 79 to 98 mm Hg requiring treatment with combination irbesartan/hydrochlorothiazide at 150 mg/day and 12.5 mg/day, respectively, and amlodipine, 10 mg/day. A formal sleep study revealed severe obstructive sleep apnea requiring treatment with continuous positive airway pressure.

The error was discovered 2 years later when Mr. A’s primary care provider declined to write a prescription for his "allergy" medication, at which time the olanzapine was stopped.

Previous studies of weight gain and the use of olanzapine have evaluated mentally ill subjects. Early experience in treatment with antipsychotic medication has suggested that weight gain indicated a positive treatment response (2). A systematic review of treatment data shows that most antipsychotics are associated with some weight gain, with clozapine and olanzapine identified as most likely to produce significant weight gain (2). This case suggests that the weight gain associated with the use of olanzapine is not linked to underlying psychotic illness but to medication use alone. Recent literature supports aggressive health monitoring of schizophrenic patients (3). With an increasing trend to use atypical antipsychotics for illnesses from bipolar disorder to treatment-resistant depression, careful monitoring of weight gain and its associated effects is essential, regardless of the indication.

(The views expressed in this letter are those of the authors and do not reflect the official policy or position of the Department of the Navy, the Department of Defense, or the United States government.)

Kurtzhaler I, Fleischhacker W: The clinical implications of weight gain in schizophrenia. J Clin Psychiatry 2001; 62(suppl 7):32–37
 
Allison DB, Mentore JL, Heo M, Chandler LP, Cappelleri JC, Infante MC, Weiden PJ: Antipsychotic-induced weight gain: a comprehensive research synthesis. Am J Psychiatry  1999; 156:1686–1696
[PubMed]
 
Marder SR, Essock SM, Miller AL, Buchanan RW, Casey DE, Davis JM, Kane JM, Lieberman JA, Schooler NR, Covell N, Stroup S, Weissman EM, Wirshing DA, Hall CS, Pogach L, Pi-Sunyer X, Bigger JT Jr, Friedman A, Kleinberg D, Yevich SJ, Davis B, Shon S: Physical health monitoring of patients with schizophrenia. Am J Psychiatry  2004; 161:1334–1349
[PubMed]
[CrossRef]
 
+

References

Kurtzhaler I, Fleischhacker W: The clinical implications of weight gain in schizophrenia. J Clin Psychiatry 2001; 62(suppl 7):32–37
 
Allison DB, Mentore JL, Heo M, Chandler LP, Cappelleri JC, Infante MC, Weiden PJ: Antipsychotic-induced weight gain: a comprehensive research synthesis. Am J Psychiatry  1999; 156:1686–1696
[PubMed]
 
Marder SR, Essock SM, Miller AL, Buchanan RW, Casey DE, Davis JM, Kane JM, Lieberman JA, Schooler NR, Covell N, Stroup S, Weissman EM, Wirshing DA, Hall CS, Pogach L, Pi-Sunyer X, Bigger JT Jr, Friedman A, Kleinberg D, Yevich SJ, Davis B, Shon S: Physical health monitoring of patients with schizophrenia. Am J Psychiatry  2004; 161:1334–1349
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles